BIROn - Birkbeck Institutional Research Online

    Hedge funds revisited: distributional characteristics, dependence structure and diversification

    Geman, Helyette and Kharoubi, C. (2003) Hedge funds revisited: distributional characteristics, dependence structure and diversification. Journal of Risk 5 (4), pp. 55-73. ISSN 1465-1211.

    Full text not available from this repository.

    Abstract

    During the last decade, hedge funds have become an increasingly attractive class of assets, viewed as investments offering greater returns while risk is reduced through extensive diversification. Hedge funds have indeed grown exponentially in size, number and management style. The goal of this article is to revisit the following three issues: (i) Is the normality assumption appropriate for hedge funds returns? (ii) Do hedge funds indeed provide superior investments? (iii) Do hedge funds still exhibit the diversification property emphasized in most of the existing literature when a better representation of their dependence structure is introduced? Our answer to the first two questions is rather negative. Regarding the third one, our analysis based on copula functions provides mitigated results and leads us to conclude that a distinction ought to be made between general hedge funds and specific categories as “Global-Macro” or “Market neutral” in terms of the diversification benefits they bring to standard asset classes such as stocks and bonds.

    Metadata

    Item Type: Article
    School: School of Business, Economics & Informatics > Economics, Mathematics and Statistics
    Depositing User: Sarah Hall
    Date Deposited: 09 Jun 2020 08:25
    Last Modified: 09 Jun 2020 08:25
    URI: https://eprints.bbk.ac.uk/id/eprint/32195

    Statistics

    Downloads
    Activity Overview
    0Downloads
    88Hits

    Additional statistics are available via IRStats2.

    Archive Staff Only (login required)

    Edit/View Item Edit/View Item